Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 185, NWS North Platte, NE

August 6, 2019Boyd County, Holt County, Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 6, 2019, 10:46 PM CDT for Boyd County, Holt County, Keya Paha County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2019, 10:46 PM CDT (03:46 UTC)
Expired
Aug 6, 2019, 11:15 PM CDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Boyd County, NE, Holt County, NE, Keya Paha County, NE

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 8:19 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted.

431 
WUUS53 KLBF 070346
SVRLBF
NEC015-089-103-070415-
/O.NEW.KLBF.SV.W.0185.190807T0346Z-190807T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1046 PM CDT Tue Aug 6 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Holt County in north central Nebraska...
  Northeastern Keya Paha County in north central Nebraska...
  Western Boyd County in north central Nebraska...

* Until 1115 PM CDT.

* At 1046 PM CDT, a severe thunderstorm was located over Naper, or 22
  miles west of Spencer, moving south at 85 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Naper, Dustin and Brocksburg. 

This includes Highway 12 between mile markers 74 and 103.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4280 9889 4281 9938 4300 9938 4300 9932
      4299 9896
TIME...MOT...LOC 0346Z 343DEG 74KT 4299 9911 

HAIL...1.75IN
WIND...70MPH
 
$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 9:09 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 6, 9:09 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
909 PM CDT Tue Aug 6 2019

.UPDATE...
Issued at 904 PM CDT Tue Aug 6 2019

The forecast has been updated to add the chance for strong to
severe thunderstorms across portions of central Nebraska. A
cluster of storms is currently tracking southeast across south
central South Dakota and is expected to track into central
Nebraska by 1000 PM.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 317 PM CDT Tue Aug 6 2019

Main forecast challenge is thunderstorm chances tonight. Monsoonal
moisture continues to rotate into the Central Plains. Precipitable
water values currently range from at least an inch to around an
inch and a half. Most unstable capes have increase to above 4000
J/KG. While it is likely that surfaced based storms will develop
by early this evening the location remains in question. Various
mesoscale models including the NMMM, ARW, and to a lesser extent
the HRRR and RAP suggest initiation of a thunderstorm cluster near
a Thedford to Brewster segment. Storm would then grow upscale and
move southeast given the instability and strong shear aloft.
OVerall POPs across the forecast area range from 30 to 40 percent
this evening given the model spread. A second concern is the
likely development of an MCS now beginning to develop a few
thunderstorms over wrn and cntrl ND. These storms should develop
into an MCS to propagate southeastward into eastern portions of
nctrl and nern NE near 06Z while continuing to move southeast.
This is likely to develop additional thunderstorms westward
across the central Sandhills overnight. Far southwestern areas
should remain outside any of this activity after midnight to
remain dry.

Lingering showers/storms in the morning in central NE, with a
slight chance returning to west and swrn areas in the afternoon.
Not expected much focus for storms until the next disturbance move
through Wednesday night. Highs to range from 86 to 92. A marginal
risk for severe to cover all of wrn NE except the far northeast
in general thunderstorm outlook. POPs Wed. night to range from
30-40 percent.

.LONG TERM...(Thursday through Tuesday)
Issued at 317 PM CDT Tue Aug 6 2019

Daily chances for thunderstorms Thursday through Tuesday as the
upper ridge extending into the Rockies flattens out and extends
across the Southern Plains and sern U.S by late this weekend.
Highs cool to around 80 Thursday and Friday then mid 80s this
weekend, then back into the upper 70s to around 80 by monday and
Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 629 PM CDT Tue Aug 6 2019

The main concern for this TAF period will be for the chances of
thunderstorms. Latest satellite and radar imagery shows
thunderstorms moving across the Nebraska Panhandle and portions of
central South Dakota. Latest model guidance suggests that the
storms in South Dakota will continue to track south and into
central Nebraska. Timing for the storms to impact central Nebraska
will be between 03z and 12z. Any strong to severe storms will be
generally along and east of highway 83. Aside from any
thunderstorms, VFR conditions are expected across the region
through the TAF period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Thorne
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Thorne
Hazardous weather outlook, Aug 6, 3:23 PM CDT, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
323 PM CDT Tue Aug 6 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-072030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
323 PM CDT Tue Aug 6 2019 /223 PM MDT Tue Aug 6 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated strong to severe thunderstorms are possible this evening
across the Panhandle and northwest Nebraska, possibly affecting
the Sandhills and southwest Nebraska.

Another area of strong to severe storms are expected to affect
north central Nebraska late this evening and overnight.

The severe weather hazards in both areas are large hail, damaging
winds, locally heavy rainfall and flash flooding.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorm chances exist virtually every day through next
Monday. A marginal risk of severe weather is in place for
Wednesday evening, with large hail and strong winds being the
primary threats. Refer to later forecasts regarding severe
potential for Thursday and beyond.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across all of western and north
central Nebraska tonight. Reports of hail, wind, and flooding are
appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:44 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry61 min
Aug 6, 10:32 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt43 min
Aug 6, 11:05 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt40 min
Aug 6, 11:45 PM CDTSevere Thunderstorm WarningLBFHolt45 min
Aug 7, 12:23 AM CDTSpecial Weather StatementLBFGarfield, Wheeler37 min
Aug 7, 12:36 AM CDTSpecial Weather StatementLBFBrown24 min
Aug 7, 1:18 AM CDTSevere Thunderstorm WarningLBFWheeler42 min
Aug 7, 1:24 AM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler36 min
Aug 7, 1:46 AM CDTSevere Thunderstorm WarningLBFGarfield, Loup, Rock44 min
Aug 7, 2:21 AM CDTSevere Thunderstorm WarningLBFGarfield, Loup39 min
Aug 7, 5:20 PM CDTSpecial Weather StatementLBFRock40 min
Aug 7, 5:52 PM CDTSevere Thunderstorm WarningLBFHolt, Rock38 min
Aug 7, 6:35 PM CDTSpecial Weather StatementLBFHolt40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.